Hail, Crook
- When
- August 23, 4:25 PM MST
- Where
- Crook County, 10 mi S of Sundance
- Measured
- 1 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.250, -104.383
Severe thunderstorms developed across southern Crook County and western Weston County. The storms produced penny to quarter sized hail between Upton and Sundance.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Severe thunderstorms developed across southern Crook County and western Weston County. The storms produced penny to quarter sized hail between Upton and Sundance. Heavy rains caused some flooding of secondary roads between Moorcroft and Upton. Wagner Road, from Pine Ridge Road to U.S. Highway 16 in south central Crook County, was closed during the evening and nighttime hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 23, 1:00 PM MST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 200 PM MDT TUE AUG 23 2005 .DISCUSSION...WATER VAPOR IMAGERY SHOWING STRONG LONGWAVE TROUGH OVER PACIFIC NORTHWEST WITH A SERIES OF SHORTWAVES MOVING IN THE SOUTHWEST FLOW AHEAD OF THE TROUGH. THE SHORTWAVES WERE LOCATED OVER WYOMING EXTENDING BACK INTO EASTERN IDAHO. THIS PLACES THE TRACK OF THE SHORTWAVE MAINLY ACROSS THE NORTHERN PORTIONS OF THE CWA THIS AFTERNOON AND EVENING. HOWEVER BEST INSTABILITY/SHEAR APPEARS TO BE CONCENTRATED MOSTLY IN THE SOUTHERN PORTIONS OF THE CWA AND BLACK HILLS. SURFACE ANALYSIS CONTINUES TO SHOW A RELATIVELY STATIONARY CONVERGENCE BOUNDARY OVER FAR NORTHEAST WYOMING WHERE SHOWERS AND THUNDERSTORMS HAVE BEEN REDEVELOPING ALL DAY LONG. MORE THUNDERSTORMS WILL DEVELOP THIS EVENING AS THAT BOUNDARY CONTINUES TO SLOWLY SLIDE EAST AND BEGINS INTERACTING WITH THE BLACK HILLS. STORMS WILL ALSO FORM SOUTH OF THE HILLS WHERE THE BEST CAPE LIES AND WHERE SPC HAS NUDGED THE SLIGHT RISK AREA EARLIER TODAY. HODOGRAPH FORECASTS STILL SHOW A POTENTIAL FOR SOME LOCALLY HEAVY RAINFALL RESULTING FROM THE SLOW/STATIONARY MOVEMENT EXPECTED FROM RIGHT MOVING SUPERCELLS. LATEST RUC SHOWING SOME STRONG CAPPING EAST OF THE HILLS...WITH SOME REINFORCING OF THE CAP LATE THIS EVENING. IT WILL BE INTERESTING TO SEE IF STORMS CAN DEVELOP/SUSTAIN THEMSELVES IN THAT AREA. MORE PRECIP EXPECTED TOMORROW WITH THIS ACTIVE WEATHER PATTERN. CUT OFF LOW WILL CONTINUE TO STRENGTHEN TONIGHT THROUGH MUCH OF THE DAY TOMORROW AS IT CONTINUES ITS SLOW PROGRESSION EASTWARD ACROSS THE NORTHERN MONTANA/CANADIAN BORDER. UPPER LEVEL DIFFLUENCE AHEAD OF THE CUT OFF LOW ALONG WITH WARM TEMPERATURES RIDING UP NORTH AHEAD OF A STRONG COLD FRONT WILL RESULT IN ANOTHER CHANCE FOR SHOWERS AND THUNDERSTORMS. BEST CAPE WILL BE IN THIS NOSE OF HIGHER THETA E ACROSS OUR NORTHERN AND NORTHEASTERN COUNTIES PRIOR TO FRONTAL PASSAGE. FRONT WILL SLIDE THROUGH THE CWA BEGINNING FROM THE NORTHWEST AROUND MID MORNING. STORMS WILL FIRE ALONG THE FRONT TOMORROW AFTERNOON...AND PUSH SOUTHEAST WITH IT THURSDAY EVENING...MAKING IT TO THE SE EDGES OF THE CWA BY OVERNIGHT WEDNESDAY. SOME LINGERING SHOWERS POSSIBLE ACROSS THE FAR SOUTHEASTERN ZONES THURSDAY AS THE FRONTAL BOUNDARY ALOFT CLEARS THE AREA. TEMPS WILL BE COOLER WITH MOST AREAS SEEING HIGHS IN THE 70S...AND UPPER 60S IN THE BLACK HILLS. STRONG SUBSIDENCE BEHIND THE DEPARTING TROUGH WILL DRY CONDITIONS OUT FOR FRIDAY WITH TEMPERATURES RECOVERING A LITTLE WITH HIGHS IN THE LOWER 80S. EXTENDED...WEAK RIDGING GIVES WAY TO ZONAL FLOW FOR SATURDAY THROUGH MONDAY AS FLAT UPPER RIDGE DOMINATES THE WEATHER. NEAR NORMAL TEMPS AND DRY WEATHER EXPECTED FOR THE WEEKEND. FLOW WILL TURN MORE SOUTHWESTERLY BY MONDAY NIGHT AS STRONG UPPER TROUGH BEGINS TO DIG OVER THE NORTHWEST AND NORTHERN ROCKIES. A CHANCE OF SHOWERS AND THUNDERSTORMS WILL RETURN TO THE AREA ON TUESDAY. && .AVIATION...GENERALLY...VFR CONDITIONS ARE EXPECTED TO CONTINUE THROUGH THE FORECAST PERIOD WITH THE EXCEPTION OF MVFR OR LOWER CEILINGS AND VISIBILITIES NEAR THUNDERSTORMS. && .UNR...WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1110 AM MDT TUE AUG 23 2005 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-241300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1110 AM MDT (1210 PM CDT) TUE AUG 23 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR AREAS SOUTH OF THE BLACK HILLS. A SERIES OF UPPER LEVEL DISTURBANCES WILL CROSS THE AREA TODAY... BRINGING A CHANCE OF THUNDERSTORMS TO THE ENTIRE AREA THIS AFTERNOON AND EVENING. SOME STORMS ARE EXPECTED TO BE STRONG TO SEVERE...ESPECIALLY ACROSS THE BLACK HILLS AND SOUTHERN SOUTH DAKOTA WHERE BETTER SHEAR AND MOISTURE WILL BE IN PLACE. THE MAIN THREATS FROM ANY SEVERE STORMS WILL BE LARGE HAIL AND WIND GUSTS OVER 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST SOUTH DAKOTA WEDNESDAY AFTERNOON AND EVENING AS A COLD FRONT SLOWLY CROSSES THE AREA. THE MAIN THREATS FROM ANY SEVERE STORMS WILL AGAIN BE LARGE HAIL AND WIND GUSTS OF 60 MPH OR GREATER. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTH CENTRAL SOUTH DAKOTA ON THURSDAY AFTERNOON AND EVENING AS THE COLD FRONT STALLS ACROSS THAT AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
The Rapid City radar (KUDX), 125 km away, was scanning. The volume nearest the first event began at 23:24 UTC.
4 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2005Every state in 2005This day in weather historyWarnings in Wyoming, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5469458, 5469460, 5469459, 5469461.